Friday, September 05, 2008

The Antibiotic Effect

Maybe I'm the only one who does this...

If I get sick with some kind of infection (thank you, dear sinuses), usually the doctor prescribes a week or two's worth of antibiotics to kill the infection.

I start taking the antibiotic and within two or three days notice the symptoms going away and start to feel better. Hooray! Healing!

But I also begin to notice the unpleasant side effects of the antibiotics, which are actually quite mild and temporary compared to the original illness.

So what do I do? I figure since the symptoms of the original ailment are starting to fade and I'm irritated by the cure, it's okay for me to stop taking my medicine.

But this is exactly what the doctors warn you against! A half cure is sometimes more dangerous than the original illness, especially when it comes to ridding your body of the infection in its entirety and lowering your resistance in the future.

I can be a bad patient, and sometimes my patience is also pitiful.

How many times do I get motivated to tackle an issue in my life, then become weak once again when I start to become complacent in my progress?

In health, in relationships, in spiritual disciplines... it's so easy to see just enough progress to talk yourself into believing you can quit the treatment. True discipline calls us to work through it in its entirety, not just to our own minimal satisfaction. And oftentimes to cure has it's own irritating side-effects that make us wonder if it's worse than the original illness.

I pray that we won't be satisfied with partial cures and unfinished healings, but allow the process to run its full course and leave us stronger than when we began.

Consider it pure joy, my brothers and sisters, whenever you face trials of many kinds, because you know that the testing of your faith develops perseverance. Perseverance must finish its work so that you may be mature and complete, not lacking anything.
James 1:2-4

3 comments:

Alyson said...

I know that the medicine was just a metaphor for life...but the microbiologist in me can't not warn: "Don't stop taking your antibiotics before you finish the course!!!!!" It contributes to resistant strains of bacteria and even now we're not too far from the point where no antibiotics will be affective. Plus, a little diarrhea will clean out your system :) (Maybe that's not your side effect, but it's pretty typical of antibiotics to kill some of the bacteria in your intestine, leading to diarrhea.)
So, bringing it back to the metaphor, the side effects may be unpleasant, but may still be good for you. It's selfish to not finish your "work" just because you don't want to, or think you're fine. You could be contributing to a sin...or apathy "epidemic"!!!

Kathy said...

good analogy. You describe my weight loss efforts. LOL

I lose 2 lbs., say "that's great" and go back to eating cookies.

J Clay Johnson said...

Good point. I tend to do the same thing (spiritually, I mean). May God give us the grace to become good finishers!